A lesson from Use of Calcium Channel Blockers (CCBs)

CCB Toxicity and Management of Overdose

In cases of calcium channel blocker overdose, the most prominent clinical features include hypotension and bradycardia, particularly with non-dihydropyridines like diltiazem and verapamil. These symptoms arise from the profound vasodilation and negative inotropic effects (reduced contractility) caused by the drugs, leading to cardiovascular collapse. Patients may initially be asymptomatic, but rapid progression to severe hypoperfusion, syncope, coma, or sudden death is possible. Overdose can also lead to AV block, complete heart block, and idioventricular rhythms. Non-cardiac symptoms may include nausea, vomiting, hyperglycemia, and metabolic acidosis, further contributing to the overall critical condition.

In severe cases of overdose, hyperglycemia is often observed and may serve as a prognostic marker of toxicity severity. This occurs due to the blockade of insulin release from pancreatic beta-islet cells, which are dependent on calcium influx through L-type calcium channels. Additionally, pulmonary edema may develop due to increased precapillary vasodilation and transcapillary pressure.

Managing CCB overdose includes securing the airway, initiating continuous monitoring (ECG, pulse oximetry), and performing a chest X-ray and basic laboratory workup. Early administration of activated charcoal is recommended in recent ingestions for gastrointestinal decontamination. In cases of large or sustained-release ingestions, whole bowel irrigation may be necessary. Advanced therapies, including calcium infusion, vasopressors, high-dose insulin-euglycemia therapy, and intralipid therapy, may be required to stabilize the patient's cardiovascular status and improve outcomes.

CategoryFindings or actions
Cardiovascular featuresHypotension and bradycardia, most prominent with diltiazem and verapamil, from profound vasodilation and negative inotropy
Conduction featuresAV block, complete heart block, idioventricular rhythms
Metabolic featuresHyperglycemia from blocked insulin release by pancreatic beta-islet cells, which may serve as a prognostic marker of severity; metabolic acidosis
Other featuresNausea and vomiting; pulmonary edema from increased precapillary vasodilation and transcapillary pressure
Initial managementSecure the airway; continuous ECG and pulse oximetry; chest X-ray and basic laboratory workup
DecontaminationEarly activated charcoal for recent ingestion; whole bowel irrigation for large or sustained-release ingestions
Advanced therapyCalcium infusion, vasopressors, high-dose insulin-euglycemia therapy, intralipid therapy

Free lesson

This lesson is part of “Use of Calcium Channel Blockers (CCBs)”

Lesson 8 of 14

Unlock all 14 lessons, the quiz, and 1.5 Class A credits. 1.5 of those count toward pharmacology.

More free lessons from this module